Arizona, 2004Damaging Wind in Arizona, August 5, 2004
August 5, 2004 · NWS TWC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 5, 2:00 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU AUG 5 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...HIGH PRESSURE TO OUR EAST WILL MAINTAIN A MOIST
SOUTHERLY FLOW ACROSS SOUTHERN ARIZONA FOR THE NEXT COUPLE OF
DAYS...WHICH WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE AFTERNOON. THE UPPER LEVEL HIGH IS FORECASTED TO SHIFT TOWARD
SOUTHEAST ARIZONA BY EARLY NEXT WEEK...WHICH MAY DECREASE SHOWER AND
THUNDERSTORM ACTIVITY THROUGH MID WEEK.
&&
.DISCUSSION...PARTLY CLOUDY SKIES ACROSS SOUTHERN ARIZONA THIS
AFTERNOON SEEN IN VIS IMAGERY. A LINE OF LIGHT SHOWERS CONTINUES TO
MOVE NORTHEAST ALONG A LINE FROM NOGALES TO SAFFORD AND WHITE
MOUNTAINS. ALSO SOME WEAK REFLECTIVITY ECHOES OVER CENTRAL PIMA AND
SOUTHEAST PINAL COUNTY SEEN FROM KEMX RADAR. THE STRONGER
THUNDERSTORMS HAVE DEVELOPED OVER THE MOGOLLON RIM IN FLG AND PHX
CWAS. AS MENTIONED IN PREVIOUS DISCUSSION...THICKER CLOUD COVER THIS
MORNING LIMITED DAYTIME HEATING. CURRENT TEMPERATURES ACROSS CWA
ARE COMPARABLE TO YESTERDAY AT THIS TIME. NOGALES WILL BE A BIT
COOLER THAN FORECASTED SINCE IT STARTED TO RAIN ONCE AGAIN IN THE
PAST HOUR. ALTHOUGH WITH THE LATE HEATING...STILL EXPECT SOME
ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT OUT WEST AND ALREADY
SOME THUNDERSTORMS DEVELOPING IN MEXICO SOUTHEAST OF DOUGLAS. MAIN
CONCERN TONIGHT WILL BE IF AN MCS DEVELOPS NEAR THE ARIZONA AND NEW
MEXICO BORDER AND PUSHES ANY OUTFLOWS NORTHWARD. THIS COULD POSSIBLY
LEAD TO SOME LATE EVENING DEVELOPMENT...BUT WILL JUST KEEP CURRENT
POPS WITH ISOLATED WEST AND SCATTERED EAST.
OVER THE NEXT COUPLE DAYS THE HIGH WILL SLOWLY SHIFT EASTWARD TOWARD
THE SOUTHERN PORTIONS OF ARIZONA AND NEW MEXICO BORDER. THIS
POSITION IS TYPICALLY AN UNFAVORABLE LOCATION FOR WIDESPREAD
AFTERNOON AND EVENING DEVELOPMENT. HOWEVER...THERE COULD BE SOME
ISOLATED STORMS OVER THE MOUNTAINS OR ANY DEVELOPMENT DUE TO OUTFLOW
FROM STRONGER MCS. GFS SHOWS A DECENT VORT MAX AT 500MB ROTATING
AROUND THE HIGH ON SATURDAY EVENING AND DEVELOPING A RATHER LARGE
MCS IN NORTHERN MEXICO. KEPT MAINLY SLIGHT CHANCE WORDING OVER MUCH
OF CWA WITH CHANCE WORDING MAINLY OVER THE WHITE MOUNTAINS AND SOUTH
ALONG THE ARIZONA AND MEXICO BORDER. LATEST GFS RUN SHOWS A RATHER
LARGE CHANGE BY WEDNESDAY NIGHT...WITH A LARGE MCS DEVELOPING AND
PUSHING MOISTURE NORTHWARD. THE 700MB CHANGES TO STRONGER SOUTHERLY
FLOW AT 25 KNOTS...PUMPING MOISTURE INTO THE LOWER DESERTS. THE
850MB IS WEAKER AT 10 KNOTS BUT STILL HAS SOUTHERLY COMPONENT.
THIS COULD INCREASE THUNDERSTORM ACTIVITY AS EARLY AS WEDNESDAY
NIGHT...DEPENDING UPON THE MOISTURE ADVECTION. HOWEVER...THERE WAS A
LOT OF MID AND UPPER LEVEL MOISTURE ADVECTED NORTHWARD THE PAST TWO
DAYS IN WHICH CLOUD COVER HAS LIMITED THE DAYTIME HEATING. HAVE
ONLY SHOWN A SLIGHT UPSWING IN POPS ACROSS THE CWA ON WEDNESDAY AND
THURSDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
MG
Hazardous weather outlook, Aug 5, 11:45 AM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST THU AUG 5 2004
AZZ019-029>035-060700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST THU AUG 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...HIGH PRESSURE THAT IS STILL LINGERING TO THE EAST OF
ARIZONA WILL CONTINUE TO BRING A MOIST SOUTHERLY FLOW TO OUR AREA.
WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS ARIZONA DURING THE
DAY WHICH WILL HELP TO ENHANCING SHOWER AND THUNDERSTORM ACTIVITY.
THE POTENTIAL FOR HEAVY RAINFALL AND FOR HIGH WINDS IS NEAR NORMAL
FOR TODAY.
DISCUSSION...A LAYER OF RATHER THICK MID TO HIGH LEVEL CLOUDINESS
PERSISTS ACROSS ARIZONA THIS AFTERNOON. OVERNIGHT AND CONTINUING
THIS AFTERNOON RADARS ARE DETECTING LIGHT TO MODERATE MOSTLY
SHOWERS ACROSS MAINLY EASTERN PORTIONS OF THE FORECAST AREA. AS OF
1130 AM THE ACTIVITY EXTENDED FROM NEAR THE NOGALES AREA...THEN
NORTHEAST TO NEAR WILLCOX AND THEN INTO THE WHITE MOUNTAINS NORTH OF
CLIFTON.
THIS MORNINGS TUCSON UPPER AIR SOUNDING WAS NOT TOO IMPRESSIVE WITH
THE PRECIPITABLE WATER VALUE AT 1.28 INCHES WHICH IS DOWN FROM THE
1.57 INCHES FROM THE PREVIOUS MORNING. IN ADDITION...THE AIRMASS
WARMED SLIGHTLY IN THE MID LEVELS WHICH HAS RESULTED IN SOMEWHAT OF
A STABILIZATION OF THE ATMOSPHERE WITH THE LIFTED INDEX ONLY
MARGINAL AT ABOUT MINUS 1. MODIFYING THE SOUNDING YIELDED RESULTS
WHICH WERE NOT MUCH DIFFERENT THAN THE UNMODIFIED SOUNDING WITH A
CAPE OF AROUND 200-300 J/KG. THE ONE FLY IN THE OINTMENT IS THAT THE
GUAYMAS MEXICO SOUNDING AT 16Z THIS MORNING REVEALED A MUCH
DIFFERENT STORY WITH A VERY MOIST SOUNDING...PRECIPITABLE WATER IN
EXCESS OF 2 INCHES...A LIFTED INDEX OF MINUS 7 AND AN UNMODIFIED
CAPE OF OVER 4000 J/KG.
THEREFORE...IF A LARGE STORM COMPLEX DEVELOPS OVER NORTH CENTRAL
MEXICO THIS AFTERNOON AND EVENING IT COULD HELP TO PUSH OUTFLOW
BOUNDARIES INTO SOUTHEAST ARIZONA WHICH WOULD AID IN THE DEVELOP OF
STORMS LOCALLY.
FOR THIS AFTERNOON EXPECT TO SEE ONGOING SCATTERED CONVECTION IN
PORTIONS OF GREENLEE...GRAHAM AND COCHISE COUNTIES. AS THE AFTERNOON
PROGRESS THE THUNDERSTORM ACTIVITY SHOULD BECOME MORE WIDESPREAD
OVER EASTERN AREAS...SPECIFICALLY AREAS BETWEEN TUCSON AND THE NEW
MEXICO BORDER. ACTIVITY SHOULD DEVELOP INITIALLY ALONG THE
INTERNATIONAL BORDER... NEAR THE DOUGLAS AREA. THIS IS DUE TO MUCH
LESS CLOUD COVER WHICH WILL ALLOW FOR PLENTY OF HEATING...ALONG WITH
A MORE UNSTABLE AIRMASS IN THIS AREA. FARTHER TO THE WEST ACROSS THE
CENTRAL DESERTS TO NEAR AJO THE THUNDERSTORM DEVELOPMENT SHOULD BE
MOSTLY ISOLATED IN NATURE.
STORMS THAT DO DEVELOP THIS AFTERNOON AND EVENING ARE EXPECTED TO
PRODUCE MODERATE TO HEAVY RAINFALL AT TIMES...FROM A HALF INCH TO
THREE QUARTERS OF AN INCH PER HOUR. THESE STORMS ALSO HAVE THE
POTENTIAL TO PRODUCE SOME GUSTY WINDS. MOVEMENT OF THE STORMS THIS
AFTERNOON AND EVENING WILL BE TO THE NORTHEAST AT 10 TO 15 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
THE POSITION OF THE HIGH PRESSURE SYSTEM WILL DETERMINE THE FORECAST
AFTER FRIDAY. RECENT MODEL RUNS HAVE THE HIGH MOVING OVER SOUTHERN
ARIZONA AND NEW MEXICO...CUTTING US OFF FROM OUR MOISTURE FLOW...AND
HENCE DECREASING THUNDERSTORM ACTIVITY. HOWEVER...THERE COULD STILL
BE ENOUGH RESIDUAL MOISTURE IN ARIZONA IF OUTFLOW FROM STORMS IN
MEXICO OVER THE NEXT COUPLE OF DAYS PUSHES INTO THE REGION. THIS
WOULD ALLOW A CONTINUATION OF ISOLATED TO SCATTERED STORMS TO
DEVELOP THROUGHOUT THE WEEK. WE SHOULD HAVE A BETTER FEEL FOR THIS
LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MOLLERE
Thunderstorm Wind, Santa Cruz
- When
- August 5, 6:50 PM MST to 6:55 PM MST
- Where
- Santa Cruz County, Patagonia
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.533, -110.750
A trained spotter in Patagonia reported a measured thunderstorm wind gust of 59 mph (51 knots).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, August 5, 20041 death · 1 event
- Flash Flood and Hail in Georgia, August 5, 2004$196,000 · 1 in hail · 11 events
- Flash Flooding in Colorado, August 5, 2004$200,000 · 5 events
- Damaging Winds in Mississippi, August 5, 2004$26,000 · 60 kt wind · 6 events
- Damaging Wind in Louisiana, August 5, 2004$25,000 · 59 kt wind · 1 event
- Damaging Winds in Montana, August 5 to 6, 200457 kt wind · 8 events
- Heavy Rain in Kansas, August 5, 20044 events
- Hail in Montana, August 5, 20041.5 in hail · 4 events
- Flash Flooding and Flood in Colorado, August 5 to 7, 20043 events
- Flash Flood and Hail in North Carolina, August 5, 20040.88 in hail · 3 events
- Hail in Montana, August 5, 20040.75 in hail · 3 events
- Damaging Winds in Georgia, August 5, 200450 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418624.